Michigan, 2005

Flooding in Michigan, September 26, 2005

September 26, 2005 · NWS APX · 2 events in 2 counties and zones

Persistent rain and embedded thunderstorms produced heavy rain in parts of central Lower Michigan. 79 inches of rain in the 24 hours preceding 8 am EDT on the 26th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Persistent rain and embedded thunderstorms produced heavy rain in parts of central Lower Michigan. An observer in St Helen reported 5.79 inches of rain in the 24 hours preceding 8 am EDT on the 26th. Five inches of rain fell on Lupton, with 3.66 inches in Gladwin. The West Branch of the Rifle River rose out of its banks near the city of West Branch, though no property damage was reported. Significant flooding of side roads occurred in parts of Roscommon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 26, 2:30 AM EST, 30 minutes earlier.

Area forecast discussion, Sep 26, 2:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
330 AM EDT MON SEP 26 2005

.DISCUSSION...SURFACE WAVE HAD ADVANCED EAST OF THE FORECAST AREA
THIS MORNING...AND THE SURFACE BOUNDARY HAD PUSHED S/SE OF THE
REGION. WHILE THE ASSOCIATED INTENSE/CONVECTIVE RAIN WAS ALSO POISED
TO EXIT SE COUNTIES...CYCLONIC FLOW...PERSISTENT MOISTURE AND
LINGERING ASCENT ASSOCIATED WITH APPROACHING SHORTWAVE CONTINUED TO
SUPPORT SHOWERS. MEANWHILE...HIGH PRESSURE CENTERED OVER THE
NORTHERN PLAINS WAS BUILDING INTO THE NW LAKES.

WHERE 3 TO 6 INCHES OF RAIN FELL ACROSS S/SE COUNTIES...WELL
CONTINUE A FLOOD WARNING UNTIL 8 AM. NO SERIOUS PROBLEMS HAVE BEEN
REPORTED THUS FAR...BUT CONCERN IS THAT RUNOFF WILL YET PUSH
CREEKS/STREAMS ABOVE BANKFULL...WHILE ROAD FLOODING...EVEN WASHED
OUT ROADS...MAY BECOME EVIDENT AROUND DAYBREAK.

OTHERWISE...PRIMARY FORECAST ISSUES INCLUDE PERSISTENCE OF
CLOUDS/PRECIP...POTENTIAL FOR FOG TODAY...MARINE WINDS TODAY AND
TONIGHT...AND POTENTIAL FOR FOG/FROST TONIGHT. THEN...ATTENTION
TURNS TO IMPACT OF NEXT COLD FROPA WEDNESDAY/THURSDAY.

SURFACE WAVE/ASSOCIATED FRONT WILL CONTINUE TO PUSH S/E THIS
MORNING. HOWEVER...UNTIL THE UPSTREAM SHORTWAVE AXIS PUSHES THROUGH
THE REGION THIS AFTERNOON...SHOWERS WILL CONTINUE TO PUSH THROUGH
THE REGION. 0Z MODEL SOUNDINGS DEPICT DRYING MID LEVELS...SO SHOWERS
WILL MIX WITH DRIZZLE. ALSO...VERY LOW CEILINGS WITHIN THE POST
FRONTAL ENVIRONMENT...500 FT AGL OR LOWER...SUGGEST THE POTENTIAL
FOR DENSE FOG ACROSS HIGHER ELEVATIONS OF NORTHERN LOWER MICHIGAN
THIS MORNING.

AS THE SURFACE WAVE DEEPENS...N TO NW FLOW WILL INCREASE
SUFFICIENTLY...950 MB FORECAST WINDS INCREASE TO 20-25 KNOTS...AND
WILL COMBINE WITH LOCAL ENHANCEMENT TO JUSTIFY CONTINUED SMALL CRAFT
ADVISORIES FOR ALL NEARSHORE AREAS TODAY.

LATE THIS MORNING THROUGH THIS AFTERNOON...HIGH PRESSURE WILL BUILD
INTO THE REGION IN THE WAKE OF THE SHORTWAVE...AND CYCLONIC FLOW
WILL TRANSITION TO SUBSIDENCE/DRYING. THUS...CLOUDS SHOULD BREAK FOR
SUNSHINE...EARLIEST ACROSS THE EASTERN UP...THEN BY LATE AFTERNOON
ACROSS THE SE.

UNDER THE RIDGE TONIGHT...DECOUPLING/RESIDUAL MOISTURE WILL PROMOTE
FOG...ALREADY COVERED IN ONGOING FORECASTS. HOWEVER...0Z MOS
GUIDANCE TEMPS ARE SIGNIFICANTLY WARMER THAN PREVIOUS FORECAST
TEMPERATURES FOR TONIGHT...REMAINING IN THE 40S ACROSS THE REGION.
WHILE FORECAST TEMPERATURES WILL UNDERCUT MOD GUIDANCE AT INLAND
LOCATIONS...ESPECIALLY ACROSS N LOWER MI...UPSTREAM TEMPS UNDER THE
RIDGE SUGGEST THAT THE ODDS FOR LOWS 30-35F AT THE COLDEST LOCATIONS
IS QUITE LOW...AND THE THREAT FOR FROST MAY ALSO BE MINIMAL TONIGHT.
THUS...HAVE OPTED TO REMOVE MENTION ACROSS INLAND N LOWER MI.

FAST FORWARD TO WEDNESDAY...WHEN A DIGGING UPPER TROUGH/ASSOCIATED
COLD FRONT WILL PUSH INTO THE REGION. THIS FORECAST WILL FAVOR THE
GFS FORECAST...AS THE 0Z NAM SOLUTION...DEPICTING FROPA TUESDAY
NIGHT/WEDNESDAY AM...LOOKS A BIT FAST GIVEN DIGGING MODE OF PARENT
UPPER TROUGH. IN THE PREFERRED SCENARIO...THE STRENGTHENING FRONT
WILL PUSH THROUGH THE FORECAST AREA WITH SHOWERS AND PERHAPS
THUNDERSTORMS (WEAK INSTABILITY WILL LIMIT/ELIMINATE SEVERE THREAT)
WEDNESDAY...THEN...A SURFACE WAVE WILL DEVELOP AND INTENSIFY ON THE
BOUNDARY...NE OF THE REGION...AND LOW LEVEL NW WINDS WILL STRENGTHEN
IN THE POST FROPA ENVIRONMENT...WITH 950-850 MB WINDS INCREASING TO
30-40 KNOTS. GIVEN OUTSTANDING DESTABILIZATION OVER THE LAKES...WITH
850 MB TEMPS CRASHING TO -2C TO -4C...RESULTING IN LAKE-850 MB DELTA
TS 20-25C...MIXED MARINE LAYER SHOULD SUPPORT A PERIOD OF GALES
ACROSS ALL NEARSHORE AREAS WEDNESDAY PM INTO THURSDAY. IN
FACT...LOCAL ENHANCEMENT COULD SUPPORT NEAR STORM FORCE GUSTS ON
NORTHERN LAKE HURON WEDNESDAY NIGHT. MEANWHILE...DELTA TS WILL
SUPPORT LAKE EFFECT RAIN SHOWERS...COVERED IN ONGOING
FORECASTS...WEDNESDAY NIGHT INTO THURSDAY. WHILE LOCAL GUIDANCE
SUGGESTS MOST PARAMETERS WILL BE FAVORABLE FOR WATERSPOUTS...850 MB
WINDS MAY REMAIN TOO STRONG (35-40 KNOTS) TO ALLOW DEVELOPMENT OF
SPOUTS THROUGH MOST/ALL OF THE PERIOD. THURSDAY MORNING...A WINDOW
OF OPPORTUNITY MAY OPEN...AS LOW LEVEL WINDS MAY SLACKEN
SUFFICIENTLY DURING TAIL END OF MOIST/CYCLONIC FLOW REGIME...FOR A
FEW WATERSPOUTS TO DEVELOP. GIVEN POTENTIAL FOR STRONG WINDS TO
PREVENT SPOUTS...WILL NOT YET MENTION WATERSPOUTS IN HWO.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 25, 11:55 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1255 AM EDT MON SEP 26 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-261000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1255 AM EDT MON SEP 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

HEAVY RAINFALL WILL CAUSE FLOODING ON AREA ROADWAYS ACROSS PORTIONS
OF NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN THROUGH 8 AM MONDAY.
SEE ONGOING WATCHES...WARNINGS OR ADVISORIES FOR FURTHER DETAILS.

FOG MAY BECOME LOCALLY DENSE LATE TONIGHT...ESPECIALLY ACROSS HIGHER
ELEVATIONS OF NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAINFALL WILL CAUSE FLOODING ON AREA ROADWAYS ACROSS PORTIONS
OF NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN THROUGH 8 AM MONDAY.

DENSE FOG WILL BE POSSIBLE MONDAY MORNING...ESPECIALLY ACROSS HIGHER
ELEVATIONS OF NORTHERN LOWER MICHIGAN.

PATCHY FROST WILL BE POSSIBLE TUESDAY NIGHT...MAINLY ACROSS INLAND
LOCATIONS OF NORTHERN LOWER MICHIGAN.

LASTLY...THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN MICHIGAN
AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

SMITH/KAS/SULLIVAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Roscommon

When
September 26, 3:00 AM EST to 10:00 AM EST
Where
Roscommon forecast zone
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Flood, Ogemaw

When
September 26, 3:45 AM EST to 10:00 AM EST
Where
Ogemaw forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.000, -84.833

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475672, 5475671.